Alert archive / Iowa / Flash Flood Warnings in 2019

Flash Flood Warning 1, NWS La Crosse, WI

May 18, 2019Chickasaw County, Iowa

NWS La Crosse, WI issued this flash flood warning at May 18, 2019, 7:44 PM CDT for Chickasaw County, Iowa. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 18, 2019, 7:44 PM CDT (00:44 UTC)
Expired
May 19, 2019, 1:45 AM CDT
In force
6 hr
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Flood severity
None

County Chickasaw County, IA

The radar

The La Crosse radar (KARX), 124 km from the middle of the area, began a volume at 00:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 18, 7:57 PM CDTFLASH FLOODNew Hampton, IAMANY REPORTS OF HIGH WATER IN TOWN, AND WATER COVERING HIGHWAY 63 NORTH OF NEW HAMPTON. SANDBAGGING TAKING PLACE IN PARTS OF TOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.7 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2019-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2019-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 154 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2609 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
154 m²/s²
0-3 km storm-relative helicity
-65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

556 
WGUS53 KARX 190044
FFWARX
IAC037-190645-
/O.NEW.KARX.FF.W.0001.190519T0044Z-190519T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service La Crosse WI
744 PM CDT Sat May 18 2019

The National Weather Service in La Crosse has issued a

* Flash Flood Warning for...
  Eastern Chickasaw County in northeastern Iowa...

* Until 145 AM CDT Sunday.

* At 742 PM CDT, the public reported thunderstorms producing heavy 
  rain across the warned area. 2 to 4 inches of rain have fallen, 
  with another 1 to 2 inches possible. Flash flooding is occurring, 
  with numerous reports of high water in the New Hampton area.

* Some locations that might experience flooding include...
  New Hampton, Fredericksburg, Lawler, County Roads B 54 And V 56,
  County Roads V 56 And B 33, Boyd, Williamstown, Highway 18 And 
  County V 56, Highway 63 And County B 33, Highway 18 63 And County 
  B 54 and Jacksonville.

This includes the following streams and drainages...East Fork 
Wapsipinicon River...Haugh Creek...Little Turkey Creek...Little 
Wapsipinicon River...Crane Creek and Simpson Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4311 9240 4320 9214 4295 9209 4291 9231
      4291 9234

$$

Batzek
3 follow-up statements
772 
WGUS73 KARX 190108
FFSARX

Flash Flood Statement
National Weather Service La Crosse WI
808 PM CDT Sat May 18 2019

IAC037-190645-
/O.CON.KARX.FF.W.0001.000000T0000Z-190519T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Chickasaw IA-
808 PM CDT Sat May 18 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 145 AM CDT FOR
EASTERN CHICKASAW COUNTY...

At 805 PM CDT, emergency management reported flash flooding 
occurring across eastern Chickasaw County. 2 to 4 inches of rain 
have fallen, with an additional 1 to 2 inches expected. Water has 
been reported over Highway 63 north of New Hampton with sand 
bagging operations also ongoing in town.

Some locations that will experience flooding include...
New Hampton, Lawler, County Roads B 54 And V 56, County Roads V 56 
And B 33, Boyd, Williamstown, Highway 18 And County V 56, Highway 63 
And County B 33, New Hampton Airport, Highway 18 63 And County B 54 
and Jacksonville.

This includes the following streams and drainages...East Fork 
Wapsipinicon River...Haugh Creek...Little Turkey Creek...Little 
Wapsipinicon River...Crane Creek and Simpson Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4311 9240 4320 9214 4295 9209 4291 9231
      4291 9234

$$

Batzek
147 
WGUS73 KARX 190237
FFSARX

Flash Flood Statement
National Weather Service La Crosse WI
937 PM CDT Sat May 18 2019

IAC037-190645-
/O.CON.KARX.FF.W.0001.000000T0000Z-190519T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Chickasaw IA-
937 PM CDT Sat May 18 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 145 AM CDT FOR
EASTERN CHICKASAW COUNTY...

At 932 PM CDT, Chickasaw County Dispatch has reported that some 
small roads remain closed in New Hampton. 3 to 5 inches of rain have 
fallen and an additional 1 to 2 inches can be expected. 

Some locations that will experience flooding include...
New Hampton, Fredericksburg, Lawler, County Roads B 54 And V 56,
County Roads V 56 And B 33, Boyd, Williamstown, Highway 18 And County
V 56, Highway 63 And County B 33, New Hampton Airport, Highway 18 63
And County B 54 and Jacksonville.

This includes the following streams and drainages...East Fork 
Wapsipinicon River...Haugh Creek...Little Turkey Creek...Little 
Wapsipinicon River...Crane Creek and Simpson Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4311 9240 4320 9214 4295 9209 4291 9231
      4291 9234

$$

Batzek
683 
WGUS73 KARX 190652
FFSARX

Flash Flood Statement
National Weather Service La Crosse WI
152 AM CDT Sun May 19 2019

IAC037-190659-
/O.EXP.KARX.FF.W.0001.000000T0000Z-190519T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Chickasaw IA-
152 AM CDT Sun May 19 2019

...THE FLASH FLOOD WARNING FOR EASTERN CHICKASAW COUNTY HAS
EXPIRED...

Flood waters have receded in New Hampton and flooding is no longer 
expected to pose a threat there. Meanwhile, in the countryside near 
New Hampton, there are a few roads closed due to flooding. Please 
continue to heed any remaining road closures.

LAT...LON 4311 9240 4320 9214 4295 9209 4291 9231
      4291 9234

$$

Boyne

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this flash flood warning went out at May 18, 6:10 PM CDT, 1 hour 34 minutes earlier.

Area forecast discussion, May 18, 6:10 PM CDT, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
610 PM CDT Sat May 18 2019

.SHORT TERM...(This evening through Sunday)
Issued at 225 PM CDT Sat May 18 2019

Forecast concerns include heavy rain/severe potential late this
afternoon into tonight.

Deep southerly flow extends into the area this afternoon ahead of
mid-level troughing over the high plains. A broad surface trough
was situated from northwest IA south across the plains. A warm
front was located from far southwest MN back through east central
IA.

With a shortwave lifting north into the area, expect showers and
storms to develop northward over the area late today into tonight.
There is still a rather short window for possibly a few severe
storms south of I-90 before convective overturning quickly erodes
remaining CAPE through the evening. It remains somewhat unclear if
any sustained surface based storms will develop this afternoon as
cloud cover is quickly overspreading the warm sector. Low-level
shear profiles are pretty anemic in the warm sector but some
increase in deep layer shear will occur through early evening as
the shortwave approaches. If any severe storms develop, the
primary threats would be hail and strong winds. Later through the
evening and tonight, expect widespread showers and a few storms as
stronger forcing/height falls traverse the region. Locally heavy
rains remain a concern into tonight with pwats nearing 1.5 inches
and warm cloud depths to 3.5 km leading to fairly efficient rain
producers. See the hydro section below.

As the surface low works northeast from IA towards northern Lake
Michigan on Sunday, bands of rain will continue to impact the
region. However, with little instability and stronger moisture
transport shifting to the east, rainfall rates should not be as
high. Cool high temps ranging from the 40s in north central WI to
the low 60s in southwest WI are expected.

.LONG TERM...(Sunday night through Saturday)
Issued at 225 PM CDT Sat May 18 2019

Active pattern to continue through the week with multiple rounds of
showers/storms possible.

A brief break in the wetter pattern is expected for Monday with mid-
level shortwave ridging across the area. However, by Monday night
another potent trough will begin to eject across the
southern/central plains while a surface low lifts slowly north
across the plains on Tuesday. Stronger synoptic lift will arrive
Tuesday night with diffluent mid level flow ahead of the trough
and and an intense 125 kt upper level jet streak nosing into the
area. As a result, expect showers/storms to increase Tuesday into
Tuesday night. Despite the strong dynamics,right now the highest
severe threat is expected south of the area with instability
limited over the area north of the warm front. Temps on Tuesday
may stay in the 50s for most of the area.

Global models continue to favor southwest flow aloft over the
Midwest through the rest of the week as strong ridging develops
over the southeast US and longwave troughing remains anchored over
the western US. As a result, expect continued chances for
showers/storms at times for mid to late next week. With the
amplifying upper ridge, warmer temps/instability may return north
during this time, but uncertainty in frontal placement/convection
and orientation of synoptic flow pattern limit confidence right
now.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 610 PM CDT Sat May 18 2019

Showers and storms are quickly approaching from the south as of
early evening, and will overspread all areas the next few hours,
with periods of rain and thunderstorms expected right on through
the night. Several bouts of heavy rain are likely, with
conditions eventually trending to IFR levels for most locations
later this evening, with those IFR conditions holding firm through
Sunday morning as showers continue at times. Some improvement in
ceilings is expected as a cold front arrives into early Sunday
afternoon, though with widespread MVFR conditions still around.
Winds from the east 10-15 knots will shift northwest behind the
front Sunday morning or early afternoon, with gusts around 25
knots through the afternoon hours.

&&

.HYDROLOGY...
Issued at 225 PM CDT Sat May 18 2019

Widespread showers and storms are expected tonight with periods of
showers continuing into Sunday. Rainfall totals will vary across
the area with the thunderstorm activity, but some areas may
receive up to 2 or locally 3+ inches through Sunday with potential
for rises or flooding on rivers where heavier rains fall. Although
widespread flash flood is not expected, localized flash flooding
could occur if multiple thunderstorms impact a particular area.
The heaviest rainfall is expected this evening into tonight.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...JM
LONG TERM...JM
AVIATION...Lawrence
HYDROLOGY...JM
Hazardous weather outlook, May 18, 4:29 AM CDT, 15 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
429 AM CDT Sat May 18 2019

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032>034-
041>044-053>055-061-191000-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon-
Crawford-Richland-Grant-
429 AM CDT Sat May 18 2019

This Hazardous Weather Outlook is for parts of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Periods of thunderstorms. Heavy rain is possible, with stronger
storms capable of producing hail. Rises on some waterways is
likely, with the potential for more river flooding. Flash flooding
could result in areas where storms repeat. In addition, isolated
severe storms are also possible from late afternoon into the
evening, with a higher threat across northeast Iowa. Large hail is
the main threat.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered storms remain possible Sunday.

Another round of storms looks likely for Tuesday and Tuesday
night, with additional storm chances Thursday and Friday. It is
too early to discern the risk for severe weather.

.SPOTTER INFORMATION STATEMENT...

While widespread spotter activation is not anticipated, but a few
local groups may be needed late this afternoon and evening.
Rainfall, or any severe reports, are appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

WIZ017-029-191000-
Taylor-Clark-
429 AM CDT Sat May 18 2019

This Hazardous Weather Outlook is for parts of north central
Wisconsin

.DAY ONE...Today and Tonight

Periods of thunderstorms. Heavy rain is possible, with stronger
storms capable of producing small hail. Rises on some waterways is
likely, with the potential for river flooding. Flash flooding
could result in areas where storms repeat.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Another round of storms looks likely for Tuesday and Tuesday
night, with additional storm chances Thursday and Friday. It is
too early to discern the risk for severe weather.

.SPOTTER INFORMATION STATEMENT...

Rainfall reports are appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

In the hours before

Special weather statement, May 18, 5:20 PM CDT, 2 hours 24 minutes before
Special Weather Statement
National Weather Service La Crosse WI
520 PM CDT Sat May 18 2019

MNZ095-182315-
Fillmore-
520 PM CDT Sat May 18 2019

...STRONG THUNDERSTORMS MOVING INTO PORTIONS OF SOUTHEAST
MINNESOTA...

At 516 PM CDT, a cluster of strong thunderstorms is moving northeast
into portions of southeast Minnesota. These storms will impact
portions of Fillmore county. The storms are moving northeast 20 mph.

Lightning, winds up to 30 mph, and penny size hail are possible with
these storms.

Locations impacted include...
Preston, Chatfield, Spring Valley, Fillmore, Forestville State Park,
Etna, Old Barn Campground, Isinours, Greenleafton and Highway 30 And
County 74.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4385 9234 4385 9186 4350 9221 4350 9245
TIME...MOT...LOC 2216Z 210DEG 19KT 4351 9238

Batzek
Special weather statement, May 18, 5:53 PM CDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service La Crosse WI
553 PM CDT Sat May 18 2019

MNZ095-096-182315-
Fillmore-Houston-
553 PM CDT Sat May 18 2019

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHEAST
MINNESOTA...

A strong thunderstorm will impact portions of Fillmore and Houston
counties through 630 PM. The storm is moving northeast at 25 mph.

Lightning, winds up to 30 mph, and pea size hail are possible with
this storm.

Locations impacted include...
Rushford, Lanesboro, Rushford Village, Highland, Peterson and Whalan.

If outdoors, seek shelter inside a building.

LAT...LON 4368 9203 4385 9186 4385 9163 4362 9191
TIME...MOT...LOC 2249Z 212DEG 28KT 4372 9189

Batzek
Special weather statement, May 18, 6:07 PM CDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service La Crosse WI
607 PM CDT Sat May 18 2019

IAZ009>011-019-029-190000-
Winneshiek-Chickasaw-Howard-Fayette-Allamakee-
607 PM CDT Sat May 18 2019

...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF
NORTHEAST IOWA...

A cluster of strong thunderstorms is moving across portions of
northeast Iowa. These storms will impact portions of Chickasaw,
southeast Howard, Winneshiek, northwest Fayette, and northwest
Allamakee counties. The storms are moving northeast at 20 mph.

Lightning, winds in excess of 30 mph, and pea size hail are possible
with this storm.

Locations impacted include...
Decorah, Waukon, Cresco, New Hampton, Calmar, Fredericksburg,
Spillville, Fort Atkinson, Jerico, Castalia, St. Lucas, Jackson
Junction, and Vernon Springs County Park.

If outdoors, seek shelter inside a building if storms approach your
location.

LAT...LON 4291 9246 4321 9235 4350 9208 4350 9131
      4308 9161 4291 9208
TIME...MOT...LOC 2305Z 245DEG 18KT 4332 9174

Batzek
Local storm report, May 18, 6:53 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
653 PM CDT SAT MAY 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             NEW HAMPTON             43.06N 92.31W
05/18/2019  E0.88 INCH       CHICKASAW          IA   PUBLIC

            DIME TO NICKEL SIZE HAIL IN NEW HAMPTON.
            REPORTED BY TWO STORM SPOTTERS.

&&

LAWRENCE
Local storm report, May 18, 6:54 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
654 PM CDT SAT MAY 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0653 PM     HEAVY RAIN       NEW HAMPTON             43.06N 92.31W
05/18/2019  M2.25 INCH       CHICKASAW          IA   PUBLIC

            PUBLIC CALLED TO REPORT HEAVY RAINFALL.

&&
Local storm report, May 18, 7:18 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
718 PM CDT SAT MAY 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0718 PM     HEAVY RAIN       NEW HAMPTON             43.06N 92.32W
05/18/2019  M2.80 INCH       CHICKASAW          IA   PUBLIC

            HEAVY RAINFALL AND FLOODING ON GRASSY AREAS.

&&

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 7:00 PM CDTAreal Flood AdvisoryARXAllamakee, Chickasaw, Winneshiek3 hr
May 18, 10:08 PM CDTRiver Flood WarningARXWinneshiek41 hr
May 18, 10:20 PM CDTRiver Flood WarningARXClayton23 days

Nearby

Flash Flood Warnings in Iowa, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.